Paul L. Beck, MD; Ronald J. Bridges, MD; Douglas J. Demetrick, MD; James K. Kelly, MB; Samuel S. Lee, MD
Trazodone is a widely used nontricyclic antidepressant agent that has been commercially available in North America for more than 10 years. There have been three previously reported cases of trazodone-induced hepatic injury, all of which resolved within 4 to 24 weeks after cessation of the drug. We report the first documented case of trazodone-induced chronic active hepatitis. The patient developed jaundice 8 months after beginning therapy with the drug. Her liver enzymes were markedly elevated, and mild portal hypertension was present at transjugular liver biopsy. The biopsy specimen showed a pattern consistent with chronic active hepatitis. Investigations of other possible causes of chronic active hepatitis were negative, and serum transaminase enzyme levels rapidly returned to normal after withdrawal of trazodone. We suggest that physicians be alert to the possibility of hepatic injury in patients receiving trazodone.
Paul L. Beck, Ronald J. Bridges, Douglas J. Demetrick, James K. Kelly, Samuel S. Lee. Chronic Active Hepatitis Associated with Trazodone Therapy. Ann Intern Med. 1993;118:791–792. doi: 10.7326/0003-4819-118-10-199305150-00006
Download citation file:
Published: Ann Intern Med. 1993;118(10):791-792.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use